Michigan, 2022Blizzard and Winter Storm in Michigan, December 20 to 26, 2022
December 20 to 26, 2022 · NWS MQT · 15 events in 15 counties and zones
A rapidly deepening storm system over the Upper Great Lakes produced a long-duration lake enhanced snow event across Upper Michigan from the 21st into the morning of the 26th. Blizzard conditions from lake enhanced snow and blowing snow were also reported across much of the area from the 23rd into the 24th.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A rapidly deepening storm system over the Upper Great Lakes produced a long-duration lake enhanced snow event across Upper Michigan from the 21st into the morning of the 26th. Blizzard conditions from lake enhanced snow and blowing snow were also reported across much of the area from the 23rd into the 24th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 19, 11:56 PM EST, 4 minutes earlier.
Area forecast discussion, Dec 19, 11:56 PM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
1156 PM EST Mon Dec 19 2022
.SHORT TERM...(This evening through Tuesday)
Issued at 233 PM EST MON DEC 19 2022
Upper air pattern consists of a 500 mb trough in the Canadian
Rockies and a closed low along the Ontario/Quebec border. After a
brief dry period the rest of today as lake effect snow showers taper
off, the shortwave trough moves through tonight with chances for
another round of synoptically driven snow arriving into our western
zones after 00Z tonight courtesy of warm air advection amid
southerly flow. Snow quickly tracks eastward with the passing cold
front, largely moving out the eastern UP by late Tuesday morning.
However, with a chilly airmass working in amid somewhat more robust
west/northwest flow, expect lingering lake effect through the rest
of Tuesday for the west-wind snowbelts. Apparent in convergent wind
fields, and even being picked up in some of the simulated
reflectivity, is a potential for a dominant westerly band
developing tuesday afternoon and directed over the Keweenaw. That
said, a significant lake effect event is not looking very
promising, with limited moisture present in soundings in the wake
of the cold front.
Cold air advection will also result in a non-diurnal temperature
curve Tuesday, with temperatures reaching highs quite early in the
day (perhaps as early as 12Z in the western UP) then either holding
steady or gradually falling back through the rest of the day.
As for snow totals: we're still looking at up to a tenth of an inch
of QPF for much of the area tonight/Tuesday morning, with some
locally higher amounts possible. With good lift through a fairly
deep snow growth zone, we should be able to get decent snow ratios
through the early hours of Tuesday. Will continue to stay fairly
close to climatology at around 15 to 18:1. This will continue to
yield widespread amounts near 1 to 2 inches, with some locally
higher amounts in excess of 2in. In portions of the western UP and
the Keweenaw where lake effect is expected, higher totals up to 4in
are not out of the question by Tuesday evening with additional
snowfall to follow into Wednesday.
.LONG TERM...(Tuesday night through Monday)
Issued at 251 PM EST MON DEC 19 2022
Key Points:
-Significant winter storm and potential blizzard possible Thursday
through Saturday.
-This winter storm may make travel Thursday through Saturday
dangerous and maybe impossible at times.
-Widespread power outages and some tree damage will be possible.
-Airmass after the storm will support lake effect snow showers
through the holiday weekend.
Main focus in the extended is the potential for a significant winter
storm event late this week. Before we get there though, tomorrow's
cold front will usher in the coldest airmass of the season so far.
This will bring overnight lows over the entire forecast area into
the single digits above and below zero. NBM 4.1 guidance suggests
probabilities of around 50% that areas inland of Lake Superior in
Gogebic and Iron counties could dip below -10F. The same guidance
suggests a 25-50% probability that interior areas of Ontonagon and
Baraga counties, southern Houghton, and Dickinson County could as
well. In these areas, light winds look to be capable of supporting
wind chills of -15F to -20F by Wednesday morning. Temps look to warm
up into the single digits above zero in the interior west and into
low-mid teens elsewhere during the day Wednesday. This colder
airmass, coupled with Lake Superior surface temps ~+4C, will support
lake effect snow showers in the west wind snow belts. Air parcel
residence time within the DGZ doesn't look overly impressive Tuesday
night, but model soundings suggest enough light WAA aloft during the
day Wednesday to provide longer DGZ time and higher SLRs, and
support fluffier snow. Overall though, accumulations Tuesday night
through Wednesday afternoon appear in the 1-3 inch range, mainly in
the west wind snow belts north of the Porkies and into the Keweenaw.
Beginning Wednesday late, focus shifts to a strong shortwave moving
southeastward out of the northern Rockies. Overnight Wednesday and
through Thursday, this shortwave takes on a negative tilt. Coupled
with an impressive 160+kt jet, a rapidly deepening surface cyclone
is expected to develop and eject out of the Central Plains.
Impressive mid-upper level ridging downstream will force this low
north-northeast or northeast into the Upper Great Lakes. There's
finally been some consistency among the deterministic medium range
guidance suite with the track of the low currently progged through
lower Lake Michigan into lower Michigan, Lake Huron, and then
southern Ontario through Friday night. The track of this low and the
impressive dynamics associated with this feature, coupled with the
additions of lake induced instability will support widespread heavy
snow across the region. Onset of snowfall is expected to begin
Wednesday night as the system's inverted trough sets in. Initial
indications are for snow overnight Wednesday and Thursday to start
off drier and then increase its wetness/heaviness as the low
approaches and the TROWAL/warmer air wrapping around the low feeds
into the deformation axis. By Thursday night precip rates are
expected increase as the low approaches and then persist through
Friday. With the temperature gradient expected to be draped across
the forecast area, there's some uncertainty in SLR's, which will
trickle into storm total amounts. But multiple runs of the Euro's
Kuchera application from the past few days and the 12z guidance
suite 10:1 SLR application all suggest storm total snowfall of 18+
inches of snowfall being a real possibility, with much higher
amounts also being possible near Lake Superior in upslope prone
areas.
12z deterministic guidance deepens the surface low to ~980mb by the
time it reaches Lake Huron Friday afternoon, and further deepens it
to ~970mb as it enters southern Ontario Friday night. At the same
time upstream, a stout ~1045mb high is expected to move into the
Plains. The resulting pressure gradient forces and anticipated
northerly isallobaric accelerations could send wind speeds across
the forecast area Friday and Saturday above 40mph. Wind gusts near
Lake Superior could be higher and 50-60mph winds from the north are
a real possibility. The combination of these strong winds and heavy
snow will make widespread power outages possible and travel in many
locations dangerous or impossible. Folks with travel plans ahead of
the holiday weekend should leave before Thursday or be prepared to
cancel their plans. With all medium range deterministic guidance and
a majority of the ensemble members of the GEFS, EPS, and GEPS all
suggesting similar solutions, confidence is around 50-75% that
blizzard conditions will be met in counties bordering Lake Superior
and at least 75% that Winter Storm Warning criteria will be met for
snow amounts forecast area-wide. Things that could change this
forecast will be a more westward track of the surface low.
If the low ends up tracking through Lower Michigan into Ontario, the
cold airmass over the region Saturday should transition the system
snow to upslope lake enhanced snow Saturday before becoming more
lake effect through at least Sunday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1156 PM EST MON DEC 19 2022
As a disturbance passing across the area exits overnight, -sn will
end at IWD/SAW, allowing IFR to improve to MVFR. Both terminals
should see MVFR cigs hang on today. MVFR cigs should scatter out at
SAW this evening, if not sooner. At CMX, -sn will transition to lake
effect -shsn this morning as colder air arrives on blustery w winds.
IFR should transition to MVFR for a short time this morning during
the transition. Then, lake effect -shsn and blsn resulting from w
winds gusting to around 35kt will probably result in LIFR prevailing
for much of the day. Modest improvement to IFR should occur this
evening as winds slacken.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 251 PM EST MON DEC 19 2022
Winds shift to southerly tonight ahead of a clipper system shifting
eastward through Ontario and a cold front moving through Lake
Superior. Ahead of the front, winds of 20kts or so should be
expected. Post-frontal though winds shift westerly Tuesday morning
and increase to near 30kts. Some gale force gusts to 35 can't be
ruled out. Winds weaken to around 20kts Wednesday morning and remain
light to at least Thursday morning.
Attention then shifts to a rapidly deepening low that's expected to
lift through the Upper Great Lakes. Lake Superior is expected to be
on the low's western flank, putting it primarily within strong
northerly flow. As this storm lifts through, winds will increase to
gales Thursday night and then increase to Storms by Friday. The
strongest winds are expected Friday night through mid-day Saturday,
and Hurricane Force Winds cannot be ruled out at this time. Waves
are expected to build to 10-20 feet during this period. 25ft waves
east of the Keweenaw Peninsula will be possible. The colder air
overhead during this system will also promote widespread moderate
and heavy freezing spray. Gales are expected to persist on Lake
Superior through at least late Sunday.
Marine interests with passage plans through Lake Superior Thursday-
Sunday should make the appropriate plans now to avoid these
conditions.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
Gale Warning from 10 AM to 6 PM EST Tuesday for LSZ243-244-264.
Gale Warning from 10 AM to 8 PM EST Tuesday for LSZ265-266.
Gale Warning from 1 PM to 9 PM EST Tuesday for LSZ267.
Lake Michigan...
None.
&&
SHORT TERM...LC
LONG TERM...JTP
AVIATION...Rolfson
MARINE...JTP
Hazardous weather outlook, Dec 19, 3:09 PM EST, 8 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
309 PM EST Mon Dec 19 2022
MIZ001>007-009>014-084-085-202015-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
309 PM EST Mon Dec 19 2022 /209 PM CST Mon Dec 19 2022/
This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.
.DAY ONE...Tonight
Widespread light snow will move through tonight. This may create
isolated areas of hazardous driving conditions.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A strong low pressure system will cause a significant winter
storm event across the U.P. starting Thursday and lasting into
Sunday. The main threats from this system will be heavy snow and
very strong wind which could lead to blizzard conditions.
Lakeshore flooding will also be possible along the Lake Superior
lakeshore. Anyone with travel plans late this week are encouraged
to leave early or make alternative plans. Please check with your
National Weather Forecast office or your local media outlet for
the latest updates on this situation.
The coldest air of the season will be arriving Tuesday resulting
in wind chills below zero across the region. Wind chills as low
as 20 below zero are possible Tuesday night into Wednesday morning
for portions of the interior west.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-202015-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
309 PM EST Mon Dec 19 2022 /209 PM CST Mon Dec 19 2022/
This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A few west gale force gusts to 35 knots are possible Tuesday
afternoon and evening.
North storm force gusts to 60 knots are possible Friday into
Saturday. The coldest air of the season, coupled with these
strong winds will result in heavy freezing spray across Lake
Superior.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-202015-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
309 PM EST Mon Dec 19 2022
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
North gales to 45 knots with storm force gusts to 50 knots are
possible Friday and Saturday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
WFO MQT
Blizzard, Northern Houghton
- When
- December 20, 12:00 AM EST to December 25, 7:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
A five-day lake enhanced snowfall storm total of 36 inches at Quincy Hill and 35 inches at Laurium combined with very strong northwest winds gusting as high as 70 mph at times at the Houghton County Airport caused blizzard conditions and extreme blowing and drifting of snow across the Keweenaw Peninsula from early morning on the 23rd through the morning of the 25th.
Blizzard, Keweenaw
- When
- December 20, 12:00 AM EST to December 25, 7:00 AM EST
- Where
- Keweenaw forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
An estimated five-day lake enhanced storm total snowfall of over 30 inches at Mohawk combined with very strong northwest winds gusting as high as 70 mph at times at Copper Harbor caused blizzard conditions and extreme blowing and drifting of snow across the Keweenaw Peninsula from early morning on the 23rd through the morning of the 25th.
Blizzard, Ontonagon
- When
- December 20, 12:00 AM EST to December 25, 7:00 AM EST
- Where
- Ontonagon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
Five-day lake enhanced snowfall totals across the county included 32.9 inches at Greenland, 28.4 inches at Bergland Dam and 24.4 inches at Paulding. Northwest winds gusting over 40 mph also caused considerable blowing and drifting of snow and blizzard conditions from the afternoon of the 23rd into the 24th.
Blizzard, Gogebic
- When
- December 20, 12:00 AM CST to December 25, 7:00 AM CST
- Where
- Gogebic forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
Five-day lake enhanced snowfall totals around the Ironwood area exceeded 30 inches at most locations. Northwest winds gusting near 40 mph also caused blizzard conditions in snow and blowing snow from the afternoon of the 23rd into the 24th.
Winter Storm, Southern Houghton
- When
- December 21, 7:00 AM EST to December 25, 7:00 AM EST
- Where
- Southern Houghton forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
An estimated lake enhanced storm total snowfall of 12 to 15 inches fell during the event. Northwest winds gusting to 40 mph at times caused occasional whiteout conditions from the afternoon of the 23rd into the 24th.
Winter Storm, Iron
- When
- December 21, 7:00 AM CST to December 25, 7:00 AM CST
- Where
- Iron forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.209, -88.530 (the zone’s center; the record gives no point)
The observer at Amasa measured 14.6 inches of lake enhanced snow during the event. Northwest winds gusting over 40 mph caused occasional whiteout conditions from the afternoon of the 23rd into the 24th.
Winter Storm, Dickinson
- When
- December 21, 7:00 AM CST to December 24, 7:00 PM CST
- Where
- Dickinson forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
Media partners reported 29 inches of storm total snowfall over a three-day event. Northwest winds gusting near 50 mph at times caused occasional whiteout conditions in snow and blowing snow.
Blizzard, Marquette
- When
- December 22, 12:00 AM EST to December 25, 12:00 AM EST
- Where
- Marquette forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
The Marquette National Weather Service in Negaunee Township and the observer near Big Bay reported three-day totals of more than 24 inches of lake enhanced snowfall ending in the early morning of the 25th. Blizzard conditions were reported in the Marquette area from late on the 23rd through the 24th as northwest winds gusted at or above 40 mph at times.
Winter Storm, Baraga
- When
- December 22, 7:00 AM EST to December 25, 7:00 AM EST
- Where
- Baraga forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
Three-day lake enhanced snowfall totals from observers in Baraga County included 42.8 inches two miles south of Baraga, 35.3 inches at Herman and nearly 30 inches at Covington. Northwest winds gusting over 30 mph at times also caused considerable blowing of snow and occasional whiteout conditions from the 24th into the 25th.
Blizzard, Alger
- When
- December 22, 7:00 AM EST to December 26, 7:00 AM EST
- Where
- Alger forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
Four-day lake enhanced snowfall totals included 39 inches near Forest Lake, 34 inches at Munising, 29 inches at Chatham and 25 inches at Eben Junction. Northwest winds gusting near 60 mph at times caused blizzard conditions from the 23rd into the morning of the 25th.
Blizzard, Luce
- When
- December 22, 7:00 AM EST to December 25, 7:00 AM EST
- Where
- Luce forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
Multi-day lake enhanced storm snowfall totals included 32 inches at Halfway Lake and over 21 inches at the Luce County Road Commission in Newberry. Northwest winds gusting to 35 mph at times caused blizzard conditions in snow and blowing snow, especially on the 24th.
Blizzard, Northern Schoolcraft
- When
- December 22, 7:00 AM EST to December 25, 7:00 AM EST
- Where
- Northern Schoolcraft forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
The observer at Steuben measured over 33 inches of lake enhanced snow over a three-day period. Winds gusting near 40 mph at times also caused blizzard conditions in snow and extreme blowing of snow, especially on the 24th.
Blizzard, Southern Schoolcraft
- When
- December 22, 7:00 AM EST to December 25, 7:00 AM EST
- Where
- Southern Schoolcraft forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
The observer at Steuben measured over 33 inches of lake enhanced snow over a three-day period. The Manistique observer reported 11 inches over the same period. Winds gusting near 40 mph at times also caused blizzard conditions in snow and extreme blowing of snow, especially on the 24th.
Winter Storm, Delta
- When
- December 22, 7:00 AM EST to December 25, 7:00 AM EST
- Where
- Delta forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
The observer at Garden Corners measured over 11 inches of lake enhanced snow over a three-day period. Northwest winds gusting near 40 mph at times also caused occasional whiteout conditions in snow and blowing snow.
Winter Storm, Menominee
- When
- December 23, 12:00 AM CST to December 25, 12:00 AM CST
- Where
- Menominee forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.525, -87.510 (the zone’s center; the record gives no point)
Nearly seven inches of storm total lake enhanced snow fell in Carbondale over a two-day period. Northwest winds gusting over 45 mph also caused considerable blowing and drifting of snow leading to occasional whiteout conditions.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Puerto Rico, December 20 to 23, 20222 deaths · 2 injured · 2 events
- Winter Weather in Oregon, December 20, 20221 death · 1 event
- Rip Current in Florida, December 20, 20221 death · 1 event
- Winter Storm and Extreme Cold in Wyoming, December 20 to 23, 202234 events
- Extreme Cold in South Dakota, December 20 to 24, 202224 events
- Blizzard and Winter Storm in Idaho, December 20 to 23, 2022$14,000 · 70 kt wind · 10 events
- Winter Storm and Extreme Cold in Montana, December 20 to 22, 202215 events
- Cold in North Dakota, December 20 to 21, 202210 events
- Dense Fog in California, December 20, 20225 events
- Heavy Snow and Winter Weather in Idaho, December 20 to 21, 20223 events
- Dense Fog in California, December 20 to 21, 20222 events
- Winter Storm in Montana, December 20 to 21, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1069212, 1069213, 1069216, 1069219, 1069224, 1069223, 1069227, 1069202, 1069194, 1069230, 1069333, 1069334, 1069335, 1069351, 1069208.